Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 45, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 9, 2021, 7:54 PM EDT for Orangeburg County, South Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2021, 7:54 PM EDT (23:54 UTC)
- Expired
- Jun 9, 2021, 8:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 8:07 PM EDT | TSTM WND DMG | 1 Wsw Cordova, SC | ORANGEBURG COUNTY SHERIFF AND SC HIGHWAY PATROL REPORTED TREE DOWN AT DUNN AND BLEWER ROADS. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820 WUUS52 KCAE 092354 SVRCAE SCC075-100030- /O.NEW.KCAE.SV.W.0045.210609T2354Z-210610T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 754 PM EDT Wed Jun 9 2021 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... Central Orangeburg County in central South Carolina... * Until 830 PM EDT. * At 754 PM EDT, a severe thunderstorm was located near Orangeburg County Airport, or near Orangeburg, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Orangeburg, Brookdale, Orangeburg County Airport, Claflin College, Edisto Gardens, South Carolina State University, Cordova, Wilkinson Heights, Prince of Orange Mall and Edisto. This includes Interstate 26 between mile markers 144 and 156. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection seek shelter inside a sturdy building and stay away from windows. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways or walk through high water. && LAT...LON 3336 8091 3345 8101 3359 8083 3345 8065 TIME...MOT...LOC 2354Z 237DEG 14KT 3343 8090 HAIL...0.75IN WIND...60MPH $$ awp
1 follow-up statement
401
WWUS52 KCAE 100001
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
801 PM EDT Wed Jun 9 2021
SCC075-100030-
/O.CON.KCAE.SV.W.0045.000000T0000Z-210610T0030Z/
Orangeburg SC-
801 PM EDT Wed Jun 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL ORANGEBURG COUNTY...
At 801 PM EDT, a severe thunderstorm was located over Orangeburg
County Airport, or near Orangeburg, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Orangeburg, Brookdale, Orangeburg County Airport, Claflin College,
Edisto Gardens, South Carolina State University, Cordova, Wilkinson
Heights, Prince of Orange Mall and Edisto.
This includes Interstate 26 between mile markers 144 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3336 8091 3345 8101 3359 8083 3345 8065
TIME...MOT...LOC 0001Z 237DEG 14KT 3345 8087
HAIL...1.00IN
WIND...60MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:40 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 9, 7:40 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Columbia SC 740 PM EDT Wed Jun 9 2021 .SYNOPSIS... Expect scattered mainly afternoon and evening showers and thunderstorms through Thursday. An upper trough and surface boundary will gradually shift through the region Friday and Saturday, leading to increased chances of showers and thunderstorms. Some drier air will enter the region Sunday through mid next week, reducing thunderstorm coverage. && .NEAR TERM /THROUGH THURSDAY/... A cluster of strong thunderstorms continues to impact southern Orangeburg and Clarendon counties, including Lake Marion. Collided outflows and fairly high CAPE will continue to trigger these for the next hour or so. Heavy rainfall, frequent lightning, and small hail is possible in these storms. The rest of CWA is expected to remain dry overnight with only isolated showers possible. Overnight lows will be in the upper 60s and lower 70s under partly to mostly cloudy skies. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... Upper ridge to remain centered to our SW over the E GOMEX Thursday, with some slight upper heights falls for our forecast area (FA), as an upper low over the Midwest slowly tracks into the Mid Atlantic. Some upper impulses ahead of it to track east, mainly just to our north, across the S Apps/NC/VA. Surface front to back door down the eastern seaboard through VA into NC, remaining to our north into Friday. Combination of upper energy, surface convergence near the front, orographic lift, and highest atmospheric moisture will lead to best convective coverage and rainfall amounts remaining just to our N and NE. WPC has those areas outlooked in excessive rainfall outlook. Sufficient moisture and instability over our FA expected to lead to scattered diurnal convection. Southern stream upper trough to shift into our FA late Friday/Friday night, with surface boundary shifting south into our northern FA, along with increased moisture, leading to increased POPs and mainly north. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Weak southern stream upper troughiness, and surface boundary, and high moisture values, to move through Saturday, with continued good chance POPs. Some question as to when the upper trough and best moisture will shift east of our region. NAEFS and GEFS indicate the upper trough to shift to our east by Sunday with surface boundary weakening or shifting to our south and east, with some drier air entering the FA, especially north and central. Guidance in generally good agreement with northern stream upper trough digging into the E CONUS early to mid next week, with anomalously low upper heights across the eastern seaboard. This will lead to a drier NW flow aloft for our region, with drier air shifting into the region from the north through the period. Some guidance indicating a surface boundary passing through Tue/Wed time frame. Model blend provides mainly slight chance to low chance POPs through the period. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... VFR conditions are largely expected to prevail through the period, with the exception of showers/thunderstorms that persist through the evening. There is a decent bit going on across the FA but thankfully it has avoided most of the terminals today. This should continue; though, I can't rule out CAE/CUB/OGB getting in on the action again here soon. There are storms near all three as of this writing. Any storms are capable of primarily vis restrictions. It looks like another nice night after all of this dissipates later on. That should be quick to occur as the sun sets and instability diminishes across the region. After that, it looks like skies will gradually clear as the convective clouds diminish quickly. It is perplexing that guidance has no stratus again tonight, given the amount of rain we've seen lately & low level moisture in place. With persistence being broken last night, I don't have stratus or fog in the forecast tonight. Previous forecaster hedged with a SCT020 deck everywhere and I will continue in that line of thinking. A low level jet should prevent widespread fog from developing, but I think AGS will likely see some transient fog again tonight. Tomorrow, rinse and repeat. Some scattered afternoon showers are likely to develop, but confidence isn't high enough to include that in the TAF. Winds will generally be out of the southwest between 8 and 12 knots. EXTENDED AVIATION OUTLOOK...Mainly diurnal showers and thunderstorms with associated restrictions each day along with late night/early morning stratus/fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jun 9, 4:36 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 436 AM EDT Wed Jun 9 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-100845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 436 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 9, 5:18 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
518 PM EDT Wed Jun 9 2021
SCZ027-028-037-135-136-092145-
Central Orangeburg SC-Lexington SC-Calhoun SC-Richland SC-
Northwestern Orangeburg SC-
518 PM EDT Wed Jun 9 2021
...Strong Thunderstorms Will Impact Portions of northern Central
Orangeburg...southeastern Lexington...northwestern Calhoun...
southeastern Richland and northeastern Northwestern Orangeburg
Counties Until 545 PM EDT....
At 518 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of St. Matthews, or 13 miles north
of Brookdale, moving south at 10 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
St. Matthews.
This includes Interstate 26 between mile markers 128 and 140.
LAT...LON 3360 8100 3378 8099 3381 8087 3364 8075
TIME...MOT...LOC 2118Z 022DEG 11KT 3370 8091
gplSpecial weather statement, Jun 9, 6:06 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
606 PM EDT Wed Jun 9 2021
SCZ038-137-092230-
Southeastern Orangeburg SC-Clarendon SC-
606 PM EDT Wed Jun 9 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Southeastern Orangeburg and southwestern Clarendon Counties Until 630
PM EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 606 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Santee State Park, or 15 miles southwest of
Manning, moving east at 15 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Summerton, Santee Cooper Regional Airport, Santee, Vance, Eautaw
Springs, Indian Bluff Recreation Park, St. Paul, Davis Station, Rocks
Pond Campground and Marina, Blounts Landing and Mill Creek Marina and
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes Interstate 95 between mile markers 96 and 114.
LAT...LON 3345 8015 3346 8016 3345 8017 3346 8018
3344 8020 3345 8020 3345 8022 3340 8022
3338 8024 3345 8050 3365 8045 3365 8012
TIME...MOT...LOC 2206Z 277DEG 13KT 3353 8040
MGSpecial weather statement, Jun 9, 6:40 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
640 PM EDT Wed Jun 9 2021
SCZ031-037-038-137-092315-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-
640 PM EDT Wed Jun 9 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Southeastern Orangeburg...eastern Calhoun...Clarendon and
southwestern Sumter Counties Until 715 PM EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 639 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Manning, moving east at 15 mph.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Manning, Summerton, Alcolu, Santee State Park, Santee Cooper Regional
Airport, Santee, Eutawville, Paxville, Vance, Poplar Creek Landing,
St. Paul, Rocks Pond Campground and Marina, Foreston, Eautaw Springs,
Indian Bluff Recreation Park, Davis Station, Blounts Landing and Mill
Creek Marina and Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
&&
This includes Interstate 95 between mile markers 93 and 125.
LAT...LON 3349 8010 3350 8012 3348 8015 3346 8013
3345 8015 3346 8016 3345 8017 3345 8020
3344 8020 3345 8022 3340 8022 3339 8024
3331 8025 3344 8060 3380 8036 3375 7998
3372 7997
TIME...MOT...LOC 2239Z 277DEG 13KT 3368 8019
MGSpecial weather statement, Jun 9, 6:47 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
647 PM EDT Wed Jun 9 2021
SCZ037-136-092315-
Central Orangeburg SC-Calhoun SC-
647 PM EDT Wed Jun 9 2021
...Strong Thunderstorms Will Impact Portions of north central Central
Orangeburg and central Calhoun Counties Until 715 PM EDT....
At 646 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over St. Matthews, or 8 miles north of Brookdale,
moving northeast at 10 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
St. Matthews, Cameron, Creston and Lone Star.
This includes Interstate 26 between mile markers 136 and 139.
LAT...LON 3355 8078 3367 8092 3376 8076 3362 8057
TIME...MOT...LOC 2246Z 231DEG 10KT 3364 8081
gplSpecial weather statement, Jun 9, 6:55 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
655 PM EDT Wed Jun 9 2021
SCZ027-028-037-135-092330-
Lexington SC-Calhoun SC-Richland SC-Northwestern Orangeburg SC-
655 PM EDT Wed Jun 9 2021
...Strong Thunderstorms Will Impact Portions of southeastern
Lexington...northwestern Calhoun...south central Richland and north
central Northwestern Orangeburg Counties Until 730 PM EDT....
At 655 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Sandy Run, or 13 miles south of Cayce,
moving northeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Gaston, Sandy Run, Swansea, New Zion and Lexington Acres Pond.
This includes Interstate 26 between mile markers 120 and 132.
LAT...LON 3365 8106 3374 8115 3391 8101 3378 8082
TIME...MOT...LOC 2255Z 244DEG 19KT 3376 8103
gplSpecial weather statement, Jun 9, 7:34 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
734 PM EDT Wed Jun 9 2021
SCZ037-136-137-100000-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
734 PM EDT Wed Jun 9 2021
...Strong Thunderstorms Will Impact Portions of southeastern Central
Orangeburg...west central Southeastern Orangeburg and southeastern
Calhoun Counties Until 800 PM EDT....
At 734 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Bowman, or 9 miles southeast of Brookdale.
This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Orangeburg, Rowesville and Yonder Field.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes Interstate 26 between mile markers 152 and 162.
LAT...LON 3351 8070 3342 8052 3332 8080 3344 8087
TIME...MOT...LOC 2334Z 244DEG 4KT 3343 8071
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:38 PM EDT | Special Weather Statement | CAE | Lexington | 37 min |
| Jun 9, 5:04 PM EDT | Special Weather Statement | CAE | Kershaw | 26 min |
| Jun 9, 5:18 PM EDT | Special Weather Statement | CAE | Calhoun | 27 min |
| Jun 9, 6:06 PM EDT | Special Weather Statement | CAE | Clarendon | 24 min |
| Jun 9, 6:40 PM EDT | Special Weather Statement | CAE | Clarendon | 35 min |
| Jun 9, 6:47 PM EDT | Special Weather Statement | CAE | Calhoun | 28 min |
| Jun 9, 6:55 PM EDT | Special Weather Statement | CAE | Calhoun | 35 min |
| Jun 9, 7:34 PM EDT | Special Weather Statement | CAE | Orangeburg | 26 min |
| Jun 9, 7:47 PM EDT | Areal Flood Advisory | CAE | Calhoun, Orangeburg | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.